Alert archive / Michigan / Tornado Warnings in 1997

Tornado Warning 1, NWS Grand Rapids, MI

April 30, 1997Cass County, Michigan

NWS Grand Rapids, MI issued this tornado warning at Apr 30, 1997, 6:34 PM EST for Cass County, Michigan. It was in force for 46 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Apr 30, 1997, 6:34 PM EST (23:34 UTC)
Expired
Apr 30, 1997, 7:20 PM EST
In force
46 min
Issued by
NWS Grand Rapids, MI
Area
Whole counties

County Cass County, MI

What was reported inside it

TimeReportWhereRemark
Apr 30, 7:00 PM ESTThunderstorm WindCassopolis, MI

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 30, 3:30 PM ESTTornado WatchSPC6 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.6 hours before the alert went out and 294 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 1997-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 1997-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 115 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1130 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
115 m²/s²
0-3 km storm-relative helicity
166 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KGRR 302335 RRA
TORGRR
MIC027-010020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
734 PM EDT WED APR 30 1997

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS MI HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL 820 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTHWESTERN LOWER MICHIGAN

   ...CASS COUNTY
 
AT 732 PM EDT...A POSSIBLE TORNADO WAS DETECTED BY NATIONAL WEATHER
SERVICE DOPPLER RADAR AND SPOTTER REPORTS 13 MILES SOUTHWEST OF
CASSOPOLIS OR 5 MILES SOUTHWEST OF EDWARDSBURG MOVING NORTHEAST AT
55 MPH.

THIS STORM CAN BE EXPECTED IN THE VICINITY OF...
    EDWARDSBURG             AROUND 735 PM EDT
    CASSOPOLIS              AROUND 745 PM EDT
    LA GRANGE               AROUND 745 PM EDT
    DOWAGIAC                AROUND 745 PM EDT
    MARCELLUS               AROUND 755 PM EDT

IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT.
GET UNDER A STURDY WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO
BASEMENT IS AVAILABLE...SEEK SAFETY IN AN INTERIOR ROOM SUCH AS A
CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS...OR CUSHIONS TO
COVER YOUR BODY. AVOID WINDOWS.

GTG

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this tornado warning went out at Apr 30, 11:24 AM EST, 7 hours 10 minutes earlier.

Area forecast discussion, Apr 30, 11:24 AM EST, 7 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1223 PM EST WED APR 30 1997

THE 12Z MODELS HAVE COME MORE IN LINE WITH THE MORE NRLY TRACK OF THE
SFC LOW PER THE 00Z RUN OF LAST NIGHTS ETA. THIS WOULD PLACE MORE OF
OUR CWA IN THE WARM SECTOR THIS EVENING. FCST SOUNDINGS FOR SBN AND
GRR INDICATE HELICITY VALUES GTRN 500 AROUND 00Z. THE BIG QUESTION IS
THE SFC BASED INSTABILITY. THE ILX SOUNDING SHOWED A STRONG CAP AT
700 MB. HWVR...XPCT THIS CAP TO GO AWAY THIS EVENING (PER FCST
SOUNDINGS)...ONCE THE STRONG DYNAMICS KICK IN AND THE STRONG LLJ
ADVTS HIGHER DWPT AIR N INTO SRN LWR.

MEANWHILE THE INITIAL AREA OF PCPN THAT IS IN NRN IL AND SRN WI HAS
BEEN DISSIPATING THIS MORNING. THIS COMBINED WITH THE BEST MOISTURE
AND SYNOPTIC SCALE LIFT HOLDING OFF UNTIL THIS EVENING...POINTS TO
TAPERING DOWN THE POPS ACROSS OUR FA. WL GO WITH CHANCE POPS THIS
AFTERNOON AND MENTION AN ISOLATED T-STORM POSSIBLE FOR OUR WRN
COUNTIES. ONCE THIS FIRST INTIIAL WAVE OF CLOUDS ADVTS E...XPCT THE
SUN TO PEAK OUT BY MID AFTERNOON. THIS SHOULD HELP TO DESTABLIZE THE
LOW LVLS. WITH TEMPS ALREADY IN THE MID 60S...WL BUMP UP HIGHS A
CATEGORY OR TWO. IN ADDITION...WL EDIT THE SECOND PERIOzD BY
MENTIONING THE THREAT OF SEVERE WX ACROSS OUR SRN TWO TIER OF
COUNTIES. THESE COUNTIES ARE NOW IN THE MODERATE RISK AREA.

TEW

In the hours before

Special weather statement, Apr 30, 3:27 PM EST, 3 hours 7 minutes before
MIZ064>066-071>073-077>080-302230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
427 PM EDT WED APR 30 1997

...TORNADO WATCH IN EFFECT FROM 430 PM EDT THROUGH 1000 PM EDT FOR
PORTIONS OF SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN...

A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY...
EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST.
JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE
COMMUNITIES OF ALLEGAN... HASTINGS... BATTLE CREEK... KALAMAZOO...
BENTON HARBOR... AND THE WESTERN SUBURBS OF LANSING.

AN INTENSE LOW PRESSURE CENTER OVER WESTERN ILLINOIS WILL MOVE
RAPIDLY NORTHEAST OF THE GREAT LAKES OVERNIGHT. THIS LOW WILL BRING
SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES TO THE ABOVE MENTIONED
COMMUNITIES. WIND GUSTS TO 80 MPH... LARGE HAIL... DEADLY LIGHTNING
AND TORNADOES ARE POSSIBLE IN THESE STORMS. IF SEVERE WEATHER IS
SIGHTED IN YOUR AREA... TAKE COVER UNTIL THE STORMS HAVE PASSED.
REPORT THE EVENT TO YOUR LOCAL LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE.

REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU
SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE
TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A
TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER
SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE
COVER IMMEDIATELY.
MJK
Special weather statement, Apr 30, 5:30 PM EST, 1 hour 4 minutes before
MIZ064>066-071>073-077>080-010030-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
630 PM EDT WED APR 30 1997

...TORNADO WATCH IN EFFECT UNTIL 1000 PM EDT FOR PORTIONS OF
SOUTHWEST AND SOUTH CENTRAL LOWER MICHIGAN...

A TORNADO WATCH IS IN EFFECT FOR THE COUNTIES OF ALLEGAN... BARRY...
EATON... VAN BUREN... KALAMAZOO... CALHOUN... BERRIEN... CASS... ST.
JOSEPH... AND BRANCH UNTIL 1000 PM EDT. THIS INCLUDES THE
COMMUNITIES OF SAUGATUCK... MIDDLEVILLE... CHARLOTTE... MARSHALL...
PORTAGE... NILES... AND THE WESTERN SUBURBS OF LANSING.

AN AREA OF SEVERE THUNDERSTORMS OVER NORTHEAST ILLINOIS WILL MOVE
NORTHEAST TO SOUTHWEST LOWER MICHIGAN BY 800 PM. IN THE MEANTIME...
SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE OVER SOUTHERN
LAKE MICHIGAN... AND MUCH OF LOWER MICHIGAN.

TORNADOES... LARGE HAIL... DAMAGING WINDS... AND DEADLY LIGHTNING CAN
BE EXPECTED BY 800 PM. IF SEVERE WEATHER IS SIGHTED... TAKE
COVER IMMEDIATELY IN A BASEMENT OR AN INTERIOR ROOM OF THE LOWEST
FLOOR POSSIBLE.

REMEMBER... A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE THUNDERSTORMS AND POSSIBLE TORNADOES. YOU
SHOULD STAY TUNED TO YOUR LOCAL RADIO... TELEVISION... CABLE
TELEVISION OR NOAA WEATHER RADIO STATION FOR FURTHER INFORMATION. A
TORNADO WARNING MEANS A TORNADO HAS BEEN SIGHTED... OR WEATHER
SERVICE DOPPLER RADAR HAS INDICATED A TORNADO... AND YOU SHOULD TAKE
COVER IMMEDIATELY.
MJK

Nearby

Tornado Warnings in Michigan, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.